Dear Dr. Schwartz,
I saw your article and wanted to ask a question if you have time to reply.
My 55 year old boyfriend had quadruple bypass surgery 4 years ago. We have been dating for 2 years now. People who knew him then have told me he is definitely different.
He has just told me he has been depressed ever since his surgery and he feels like a totally different person. He says that he doesnt think he will ever be able to "love" anyone again. I am very frustrated because I love him very much, and we have a great relationship. He does have an issue with our age difference (8 years). I think its ridiculous, and if he dies before me, so what? He doesnt want to fall in love, and pulls away from me every 2 months.
Who's crazy me or him? I'm depressed now because of this yo yo pattern.
My question is....is this a symptom of the surgery? Did the anesthesia do something to him?
He used to take an antidepressant but discontinued it on his own,
about 6 months after we had started dating.
I just was hoping for a little help from someone! If you could spare some time, I would appreciate any answer you might have.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.